What can we do for kidney pain during chemo and radiation?

1 answer | Last updated: Dec 03, 2016
A fellow caregiver asked...

My husband has had pain in his kidneys and it takes an effort to to urinate.  What can we do for this?  He is having both chemo and radiation.


Expert Answers

Andrew Putnam, M.D. is a Palliative Care physician at Smilow Cancer Center at Yale New Haven Hospital and Yale University.

There can be various causes of the two symptoms you list and it is possible that the kidney pain and the difficulty urinating could be caused by the same drug or problem or they could be unrelated.  It is hard to say because depending on what drugs (chemotherapy and others) your husband is taking and what areas of his body are being radiated, the answer could be quite different. These symptoms could also be caused by the cancer itself; for example, kidney pain and urination problems are common symptoms of prostate cancer, often caused by inflammation and enlargement of the prostate gland.


I think the best answer is to call your husband's oncologist, explain the symptoms clearly, and ask whether they could be due to the drugs your husband is taking or the radiation treatment or the cancer itself and, if so, what can be done.